DEAR DR. ROACH: I am a 72-year-old woman in good health, but I have been plagued for years with muscle cramps and spasms in my legs. My physical therapist suggested magnesium supplements. I have been taking these supplements for about four years with good results.
About a year ago, I started having very loose bowel movements. To ease that, I began taking psyllium, and that corrected the situation. Recently, the loose bowels came back. I did some reading and found that adults should not take more than 350 mg of magnesium daily, and I have been taking 500 mg. Could this be causing my bowel issues? I have been experiencing some other minor gastrointestinal issues but had just put it off to age.
So, where do I go from here? — P.
ANSWER: Magnesium is often used by people with leg cramps, and although multiple randomized trials — where a person didn’t know whether they were taking magnesium or an inactive pill — have shown magnesium no better than placebo, I frequently get letters from people telling me magnesium has helped them.
People are also reading…
Magnesium is not well-absorbed orally, and much of it passes through the colon, causing diarrhea. The more magnesium you take, the more diarrhea you are likely to have, so the first step is cutting back on the magnesium. That should reduce or resolve the diarrhea if the magnesium is causing it.
Psyllium husks are an excellent source of fiber and a useful treatment for both constipation and diarrhea. You can keep taking that, either as needed or all the time — it is safe.
I recommend nonmedication treatment for leg cramps, especially regular stretching and moderate exercise. Tight bedding is a frequent, and sometimes unrecognized, trigger of cramps, so get used to sleeping with sheets and blankets untucked.
DEAR DR. ROACH: I had been taking 5 mg of instant-dissolving melatonin as a sleep aid, having been assured it was totally safe and not habit-forming. Recently, I read something that scared me: Apparently, melatonin stimulates production of estrogen. I am a breast cancer survivor, and I am not permitted to have estrogen of any kind. I stopped it immediately. Is this true? If so, why isn’t it mentioned on the bottle? — D.J.H.
ANSWER: In a single case study from 2008, one woman had higher levels of estradiol (the main form of estrogen in the body) when she took melatonin. Other studies have not confirmed this, including a 2012 study of 86 volunteers. Studies done on breast cancer cells show that melatonin inhibits growth, and melatonin may reduce spread of breast cancer.
Nightshift workers have an increased risk of breast cancer, possibly from shifted sleep cycles. Women who sleep six hours or less are at higher risk. Melatonin does not work for everyone with sleep troubles, but you need not worry about its effect on breast cancer. Most of the data show that melatonin, if anything, is more likely to have a protective than harmful role in breast cancer.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.